Healthcare workers (or relatives) crushing drug tablets for patients with difficulties in swallowing are at risk of developing sensitization via airborne exposure. Tetrazepam, in particular, is increasingly being described as an important occupational allergen in this regard, although other drugs are also involved.
To identify the allergenic culprits in 4 patients, namely 2 nurses, 1 pharmacy assistant, and 1 spouse, who all regularly crushed tablets of systemic drugs and presented with severe airborne dermatitis.
The patients were patch tested with all of the drugs that they handled, as well as with potential cross-sensitizing molecules.
All 4 patients reacted to tetrazepam and other benzodiazepines, some of which they had not previously come into contact with, which favours cross-reactivity rather than concomitant sensitization. These patients also had positive reactions to several other non-structurally related drugs for which, in some cases, there was no history of exposure.
Subjects having to crush drugs, in either an occupational or a non-occupational context, and who present with dermatitis suspected of being airborne-induced, should be patch tested with all contacted medicaments, as well as with possible cross-reacting molecules. Prevention by the use of crushing devices and protective measures (gloves and masks) when medications are handled should be advised.